Step 1

Pharmacology 12

A 19-year-old woman is brought to the emergency department by her father with complaints of trembling of her hands, excessive sweating, and confusion. Her symptoms began 3 hours ago and have progressively increased. She also had an episode of diarrhea an hour ago. The father reports that his daughter had been to the pharmacy a few hours before her symptoms began, but he does not know what she purchased. Past medical history is significant for depression, for which she takes sertraline every morning. She does not drink alcohol or use drugs. Vital signs are temperature 40.3°C (104.5°F), blood pressure 134/83 mmHg, pulse 137 beats/min, and respirations 19/min. On physical examination, she is not oriented to time or place but is oriented to person (recognizes her father) There is diffuse muscular rigidity, and patellar reflexes are +4. On auscultation of the abdomen, increased bowel sounds are heard. The patient is given oxygen by a nasal cannula, intravenous fluids and intravenous diazepam.

Intake of which of the following drugs is likely to have precipitated the patient’s condition?

  • A) Calcium docusate
  • B) Dextromethorphan
  • C) Fexofenadine
  • D) Ibuprofen
  • E) Omeprazole

Authors

Arihant Senthil

Editor

Dr. Ted O'Connell

Last updated

Sep 04, 2023

Our Other Products: